Never has there been a time in history when there have been so many individuals who are combining mainstream over-the-counter and prescription drugs with natural herbal supplements. It is estimated that about 100 million Americans are currently using herbal remedies and vitamin supplements in addition to medications, but according to some studies, only 18% of these folks inform their doctors about it. This is beginning to pose some serious concerns. Many drugs and popular natural/herbal/vitamin therapies can result in significant interactions that can be quite dangerous. Used properly, mixing the natural with necessary drugs can be the best of both worlds. At times they can assist each other at achieving the desired results. But often there are some darker consequences that are just now starting to be well-known.
The following table lists some of the more common issues to be aware of if you are considering taking certain combinations. This is by no means an exhaustive list. I would suggest that you do your own research on the particulars of your situation, and don’t take anyone’s word for it—even your doctor, natural healthcare provide or pharmacist. Many of these professionals are very in tune with the possible interactions, but unfortunately all are not, even in the natural health world. It is your health and possibly your life that are at stake, so take a proactive approach.
IF YOU USE THIS
DO NOT USE THIS
Alprazolam, Valium, Buspar, anti-anxiety drugs, antidepressants, anti-psychotic drugs, Levodopa (for Parkinson’s), or any drug that affects your liver.
Kava Kava can interact with any of these drugs, and intensify their effects as well. Kava Kava can also aggravate liver problems.
Sleep aids, barbiturates, or antihistamines.
Valerian is a sleep aid itself, and it can intensify the affects of drugs that have similar effects.
Warfarin, Heparin, or other blood thinners, aspirin, ibuprofen, Imitrex or other drugs for migraines.
Feverfew acts as a blood thinner, and should not be taken with blood thinning drugs. It can also cause dangerous interactions with other migraine drugs, such as spikes in blood pressure and heart rate.
Coumadin, Warfarin, Phenelzine, antipsychotic drugs.
Ginseng can cause bleeding problems when used with Coumadin, and may possibly block the effects of Warfarin. It can also interfere with the effects of some antidepressants (especially MAOIs such as Phenelzine) and antipsychotic drugs.
Digoxin and other heart medications, corticosteroids and other immunosuppress-ive drugs, blood pressure medications.
Licorice can intensify the effects of Digoxin, can nullify the effects of corticosteroids, and can actually reverse the effects of hypertension medicine by increasing blood pressure.
Warfarin and other blood thinners, diabetes medications
Garlic is a natural anti-coagulant, so it can intensify blood thinners; If you are taking any drug for diabetes, be careful of garlic as it can significantly lower blood sugar levels.
Anti-seizure medications such as Phenobarbital or carbamazepine, thiazide diuretics (used to help eliminate excess water), blood thinners
Ginkgo can reduce the effectiveness of anti-seizure medications; It can also spike the blood pressure if combined with thiazide diuretics that are often prescribed for such conditions as congestive heart failure, kidney disease, edema, or cirrhosis of the liver; Using ginkgo alongside blood thinners can also lead to severe bleeding or even a bleeding stroke.
Any antidepressant drug, such as MAOIs (phenelzine), SSRIs (Prozac or Zoloft), or HIV drugs (such as indinavir), or the cancer drug irinotecan.
St John’s-wort acts as a mild antidepressant, so it can intensify or interfere with some antidepressant drugs. It can cause agitation, headaches, and dizziness when combined with SSRIs; It can also adversely affect some HIV and/or cancer medications by limiting their effectiveness.
Heart medication digoxin (Lanoxin)
Hawthorn is often recommended for angina and lowering cholesterol, but when combined with digoxin, it can result in dangerous pooling of blood and potential heart failure.
Thyroid cancer drugs, Accutane
Too much Vitamin A can be toxic, and Accutane (for treating Acne) is very structurally similar to Vitamin A; Combination with thyroid cancer drugs may cause toxicity as well; Vitamin A should be avoided if pregnant.
Decongestants (such as Sudafed), stimulant drugs.
Ephedra (ma huang)
Ephedra by itself is a stimulant that can cause increased blood pressure and heart rate. In combination with many decongestants or stimulant drugs such as those often prescribed for weight loss, these spikes can be dangerous.
Aspirin and other NSAIDs
White Willow Bark
Aspirin is actually a derivative of white willow, so if the two are used together, it can increase the risk for gastrointestinal irritation resulting in stomach ulcers or intestinal bleeding.
Blood thinners, epilepsy drugs, diabetes drugs, asthmatic drugs (theophylline)
The major concern of ipriflavone is that this supplement that is used to treat osteoporosis can negatively affect the way many prescription drugs are processed by the liver. This can lead to toxic levels of both the prescription drugs and the ipriflavone.
RESOURCES FOR CHECKING DRUG & SUPPLEMENT INTERACTIONS
1. The Drug Digest Site – The Most Complete Searchable Database Found
2. HolisticOnline.com – Medicine, Herb, Food Interactions
3. HerbMedR – Database of Journal Abstracts on Most Botanical Medicines
An extensive alphabetized search menu of herbal medicines, providing the scientific name and common name. Also PubMed abstracts covering evidence for efficacy and activity as
well as interactions & other safety data. Many herbs listed
in the menu are marked with an asterisk (*) which means they can only be
searched in the Professional Version of the database, available by
subscription or license.
Obviously the solution is not to choose one or the other. Many conditions are vastly better off being treated naturally instead of with the harsh and dangerous drugs that are typically prescribed. However, there are times when the use of medications can be appropriate and very necessary. Some herbal supplements can help the drugs to be more effective, or offset negative side effects, or both. But unfortunately, some can be hazardous in the wrong combinations. The key is education, and by that I mean your own. Unless you can find a trusted health care provider, preferably one who is well versed in both conventional and natural medicine, you must know what you are putting in your body, and what the potential results may be. When it comes to your wellness, it is not wise to take anything for granted.